Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Selective covering properties of product spaces, II: $ \gamma$ spaces


Authors: Arnold W. Miller, Boaz Tsaban and Lyubomyr Zdomskyy
Journal: Trans. Amer. Math. Soc. 368 (2016), 2865-2889
MSC (2010): Primary 26A03; Secondary 03E75, 03E17
DOI: https://doi.org/10.1090/tran/6581
Published electronically: October 2, 2015
MathSciNet review: 3449260
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study productive properties of $ \gamma $ spaces and their relation to other, classic and modern, selective covering properties. Among other things, we prove the following results:

  1. Solving a problem of F. Jordan, we show that for every unbounded tower set $ X\subseteq \mathbb{R}$ of cardinality $ \aleph _1$, the space $ \operatorname {C}_\mathrm {p}(X)$ is productively Fréchet-Urysohn. In particular, the set $ X$ is productively $ \gamma $.
  2. Solving problems of Scheepers and Weiss and proving a conjecture of Babinkostova-Scheepers, we prove that, assuming the Continuum Hypothesis, there are $ \gamma $ spaces whose product is not even Menger.
  3. Solving a problem of Scheepers-Tall, we show that the properties $ \gamma $ and Gerlits-Nagy (*) are preserved by Cohen forcing. Moreover, every Hurewicz space that remains Hurewicz in a Cohen extension must be Rothberger (and thus (*)).
We apply our results to solve a large number of additional problems and use Arhangel'skiĭ duality to obtain results concerning local properties of function spaces and countable topological groups.

References [Enhancements On Off] (What's this?)

  • [1] Liljana Babinkostova, On some questions about selective separability, MLQ Math. Log. Q. 55 (2009), no. 5, 539-541. MR 2568764 (2010i:54026), https://doi.org/10.1002/malq.200810010
  • [2] Liljana Babinkostova and Marion Scheepers, Products and selection principles, Topology Proc. 31 (2007), no. 2, 431-443. MR 2476622 (2010b:54015)
  • [3] Doyel Barman and Alan Dow, Selective separability and $ {\rm SS}^+$, Topology Proc. 37 (2011), 181-204. MR 2678950 (2011i:54024)
  • [4] Doyel Barman and Alan Dow, Proper forcing axiom and selective separability, Topology Appl. 159 (2012), no. 3, 806-813. MR 2868880, https://doi.org/10.1016/j.topol.2011.11.048
  • [5] Tomek Bartoszyński and Haim Judah, Set theory, On the structure of the real line, A K Peters, Ltd., Wellesley, MA, 1995. MR 1350295 (96k:03002)
  • [6] Angelo Bella, Maddalena Bonanzinga, and Mikhail Matveev, Variations of selective separability, Topology Appl. 156 (2009), no. 7, 1241-1252. MR 2502000 (2010d:54038), https://doi.org/10.1016/j.topol.2008.12.029
  • [7] Angelo Bella, Maddalena Bonanzinga, Mikhail V. Matveev, and Vladimir V. Tkachuk, Selective separability: general facts and behavior in countable spaces, Spring Topology and Dynamics Conference, Topology Proc. 32 (2008), Spring, 15-30. MR 1500068 (2010a:54007)
  • [8] Andreas Blass, Combinatorial cardinal characteristics of the continuum, Handbook of set theory. Vols. 1, 2, 3, Springer, Dordrecht, 2010, pp. 395-489. MR 2768685, https://doi.org/10.1007/978-1-4020-5764-9_7
  • [9] Jörg Brendle, Generic constructions of small sets of reals, Topology Appl. 71 (1996), no. 2, 125-147. MR 1399552 (97i:03030), https://doi.org/10.1016/0166-8641(95)00071-2
  • [10] Maddalena Bonanzinga, Filippo Cammaroto, Bruno Antonio Pansera, and Boaz Tsaban, Diagonalizations of dense families, Topology Appl. 165 (2014), 12-25. MR 3174063, https://doi.org/10.1016/j.topol.2014.01.001
  • [11] A. Dow, Two applications of reflection and forcing to topology, General topology and its relations to modern analysis and algebra, VI (Prague, 1986) Res. Exp. Math., vol. 16, Heldermann, Berlin, 1988, pp. 155-172. MR 952602 (89k:54007)
  • [12] Fred Galvin and Arnold W. Miller, $ \gamma $-sets and other singular sets of real numbers, Topology Appl. 17 (1984), no. 2, 145-155. MR 738943 (85f:54011), https://doi.org/10.1016/0166-8641(84)90038-5
  • [13] Fred Galvin and Karel Prikry, Borel sets and Ramsey's theorem, J. Symbolic Logic 38 (1973), 193-198. MR 0337630 (49 #2399)
  • [14] J. Gerlits and Zs. Nagy, Some properties of $ C(X)$. I, Topology Appl. 14 (1982), no. 2, 151-161. MR 667661 (84f:54021), https://doi.org/10.1016/0166-8641(82)90065-7
  • [15] Serge Grigorieff, Combinatorics on ideals and forcing, Ann. Math. Logic 3 (1971), no. 4, 363-394. MR 0297560 (45 #6614)
  • [16] Francis Jordan, Productive local properties of function spaces, Topology Appl. 154 (2007), no. 4, 870-883. MR 2294635 (2008b:54032), https://doi.org/10.1016/j.topol.2006.09.012
  • [17] Francis Jordan, There are no hereditary productive $ \gamma $-spaces, Topology Appl. 155 (2008), no. 16, 1786-1791. MR 2445301 (2009f:54029), https://doi.org/10.1016/j.topol.2008.05.016
  • [18] Winfried Just, Arnold W. Miller, Marion Scheepers, and Paul J. Szeptycki, The combinatorics of open covers. II, Topology Appl. 73 (1996), no. 3, 241-266. MR 1419798 (98g:03115a), https://doi.org/10.1016/S0166-8641(96)00075-2
  • [19] Ljubiša D. R. Kočinac, Selected results on selection principles, Proceedings of the 3rd Seminar on Geometry & Topology, Azarb. Univ. Tarbiat Moallem, Tabriz, 2004, pp. 71-104. MR 2090207 (2005g:54038)
  • [20] M. Malliaris and S. Shelah, Cofinality spectrum theorems in model theory, set theory and general topology, arXiv eprint 1208.5424, 2012.
  • [21] Heike Mildenberger, Saharon Shelah, and Boaz Tsaban, The combinatorics of $ \tau $-covers, Topology Appl. 154 (2007), no. 1, 263-276. MR 2271787 (2007i:03059), https://doi.org/10.1016/j.topol.2006.04.011
  • [22] Arnold W. Miller, A nonhereditary Borel-cover $ \gamma $-set, Real Anal. Exchange 29 (2003/04), no. 2, 601-606. MR 2083799 (2005g:03079)
  • [23] Arnold W. Miller, A hodgepodge of sets of reals, Note Mat. 27 (2007), suppl. 1, 25-39. MR 2406153 (2009e:03087)
  • [24] Arnold W. Miller and Boaz Tsaban, Point-cofinite covers in the Laver model, Proc. Amer. Math. Soc. 138 (2010), no. 9, 3313-3321. MR 2653961 (2011j:03119), https://doi.org/10.1090/S0002-9939-10-10407-9
  • [25] Andrej Nowik, Marion Scheepers, and Tomasz Weiss, The algebraic sum of sets of real numbers with strong measure zero sets, J. Symbolic Logic 63 (1998), no. 1, 301-324. MR 1610427 (99c:54049), https://doi.org/10.2307/2586602
  • [26] Tal Orenshtein and Boaz Tsaban, Linear $ \sigma $-additivity and some applications, Trans. Amer. Math. Soc. 363 (2011), no. 7, 3621-3637. MR 2775821 (2012e:54028), https://doi.org/10.1090/S0002-9947-2011-05228-1
  • [27] Janusz Pawlikowski, Undetermined sets of point-open games, Fund. Math. 144 (1994), no. 3, 279-285. MR 1279482 (95i:54043)
  • [28] Masami Sakai and Marion Scheepers, The combinatorics of open covers, Recent progress in general topology. III, Atlantis Press, Paris, 2014, pp. 751-799. MR 3205498, https://doi.org/10.2991/978-94-6239-024-9_18
  • [29] Marion Scheepers, Combinatorics of open covers. I. Ramsey theory, Topology Appl. 69 (1996), no. 1, 31-62. MR 1378387 (97h:90123), https://doi.org/10.1016/0166-8641(95)00067-4
  • [30] Marion Scheepers, A sequential property of $ C_p(X)$ and a covering property of Hurewicz, Proc. Amer. Math. Soc. 125 (1997), no. 9, 2789-2795. MR 1396994 (97j:54018), https://doi.org/10.1090/S0002-9939-97-03897-5
  • [31] Marion Scheepers, $ C_p(X)$ and Arhangel'skiĭ's $ \alpha _i$-spaces, Topology Appl. 89 (1998), no. 3, 265-275. MR 1645184 (99g:54018), https://doi.org/10.1016/S0166-8641(97)00218-6
  • [32] Marion Scheepers, Finite powers of strong measure zero sets, J. Symbolic Logic 64 (1999), no. 3, 1295-1306. MR 1779763 (2001m:03096), https://doi.org/10.2307/2586631
  • [33] Marion Scheepers, Combinatorics of open covers. VI. Selectors for sequences of dense sets, Quaest. Math. 22 (1999), no. 1, 109-130. MR 1711901 (2001j:91031), https://doi.org/10.1080/16073606.1999.9632063
  • [34] Marion Scheepers, Selection principles and covering properties in topology, Note Mat. 22 (2003/04), no. 2, 3-41. MR 2112729 (2005h:54024)
  • [35] Marion Scheepers, Gerlits and function spaces, Studia Sci. Math. Hungar. 47 (2010), no. 4, 529-557. MR 2883130 (2012i:54001), https://doi.org/10.1556/SScMath.47.2010.4.1161
  • [36] Marion Scheepers and Franklin D. Tall, Lindelöf indestructibility, topological games and selection principles, Fund. Math. 210 (2010), no. 1, 1-46. MR 2720214 (2012b:54006), https://doi.org/10.4064/fm210-1-1
  • [37] Marion Scheepers and Franklin D. Tall, Errata to ``Lindelöf indestructibility, topological games and selection principles'' (Fund. Math. 210 (2010), 1-46) [MR 2720214], Fund. Math. 224 (2014), no. 2, 203-204. MR 3180588, https://doi.org/10.4064/fm224-2-5
  • [38] Marion Scheepers and Boaz Tsaban, The combinatorics of Borel covers, Topology Appl. 121 (2002), no. 3, 357-382. MR 1908999 (2003e:03091), https://doi.org/10.1016/S0166-8641(01)00078-5
  • [39] S. Shelah and B. Tsaban, Critical cardinalities and additivity properties of combinatorial notions of smallness, J. Appl. Anal. 9 (2003), no. 2, 149-162. MR 2021285 (2004j:03058), https://doi.org/10.1515/JAA.2003.149
  • [40] Franklin D. Tall and Boaz Tsaban, On productively Lindelöf spaces, Topology Appl. 158 (2011), no. 11, 1239-1248. MR 2806359 (2012h:54059), https://doi.org/10.1016/j.topol.2011.04.003
  • [41] S. Todorčević, Aronszajn orderings, uro Kurepa memorial volume, Publ. Inst. Math. (Beograd) (N.S.) 57(71) (1995), 29-46. MR 1387352 (98g:03116)
  • [42] Boaz Tsaban, Selection principles and the minimal tower problem, Note Mat. 22 (2003/04), no. 2, 53-81. MR 2112731 (2006b:03054)
  • [43] Boaz Tsaban, Some new directions in infinite-combinatorial topology, Set theory, Trends Math., Birkhäuser, Basel, 2006, pp. 225-255. MR 2267150 (2007f:03064), https://doi.org/10.1007/3-7643-7692-9_7
  • [44] Boaz Tsaban, Additivity numbers of covering properties, Selection principles and covering properties in topology, Quad. Mat., vol. 18, Dept. Math., Seconda Univ. Napoli, Caserta, 2006, pp. 245-282. MR 2395757 (2009e:03088)
  • [45] N. Samet and B. Tsaban, Problem of the issue, SPM Bulletin 18 (2006), 7.
  • [46] B. Tsaban, Selection principles and special sets of reals, in Open Problems in Topology II (E. Pearl, ed.), Elsevier B.V. 2007, pp. 91-108.
  • [47] Boaz Tsaban, Menger's and Hurewicz's problems: solutions from ``the book'' and refinements, Set theory and its applications, Contemp. Math., vol. 533, Amer. Math. Soc., Providence, RI, 2011, pp. 211-226. MR 2777750 (2012f:03096), https://doi.org/10.1090/conm/533/10509
  • [48] T. Weiss, Martin's axiom for $ \sigma $-centered partial orders and some properties of special subsets of the set of the real numbers, doctoral dissertation, Pennsylvania State University, 1989.
  • [49] T. Weiss, On finite products of special sets of real numbers, unpublished manuscript, 2003.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 26A03, 03E75, 03E17

Retrieve articles in all journals with MSC (2010): 26A03, 03E75, 03E17


Additional Information

Arnold W. Miller
Affiliation: Department of Mathematics, University of Wisconsin-Madison, Van Vleck Hall, 480 Lincoln Drive, Madison, Wisconsin 53706-1388
Email: miller@math.wisc.edu

Boaz Tsaban
Affiliation: Department of Mathematics, Bar-Ilan University, Ramat Gan 5290002, Israel – and – Faculty of Mathematics and Computer Science, Weizmann Institute of Science, Rehovot 7610001, Israel
Email: tsaban@math.biu.ac.il

Lyubomyr Zdomskyy
Affiliation: Kurt Gödel Research Center for Mathematical Logic, University of Vienna, Währinger Strasse 25, 1090 Vienna, Austria
Email: lzdomsky@logic.univie.ac.at

DOI: https://doi.org/10.1090/tran/6581
Keywords: Gerlits--Nagy property $\gamma$, Gerlits--Nagy property (*), Menger property, Hurewicz property, Rothberger property, Sierpi\'nski set, selection principles, Cohen forcing, special sets of real numbers, $\operatorname{C}_\mathrm{p}$ theory, selectively separable, countable fan tightness.
Received by editor(s): November 13, 2013
Received by editor(s) in revised form: September 2, 2014
Published electronically: October 2, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society